Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 148, NWS Pueblo, CO

June 28, 2007Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 28, 2007, 7:28 PM MDT for Costilla County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 7:28 PM MDT (01:28 UTC)
Expired
Jun 28, 2007, 7:58 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 148 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3356 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 290128
SVRPUB
COC023-290230-
/O.NEW.KPUB.SV.W.0148.070629T0128Z-070629T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
728 PM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 830 PM MDT...

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  CENTERED 6 MILES NORTHEAST OF FORT GARLAND...OR 29 MILES EAST OF
  ALAMOSA...AND WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF   
NORTHEASTERN COSTILLA COUNTY...INCLUDING HIGHWAY 160.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3762 10539 3746 10550 3727 10519 3743 10516

$$
2 follow-up statements
000 
WWUS55 KPUB 290141
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT THU JUN 28 2007

COC023-290230-
/O.CON.KPUB.SV.W.0148.000000T0000Z-070629T0230Z/
COSTILLA CO-
741 PM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN COSTILLA COUNTY...

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED 6 MILES NORTHEAST OF FORT GARLAND...OR 29 MILES EAST OF
ALAMOSA...AND WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN 
COSTILLA COUNTY...INCLUDING HIGHWAY 160.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF CAUGHT 
OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED TALL 
OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS 
AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF 
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM 
HITS.

LAT...LON 3762 10539 3746 10550 3727 10519 3743 10516

$$
000 
WWUS55 KPUB 290158
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
758 PM MDT THU JUN 28 2007

COC023-290208-
/O.CAN.KPUB.SV.W.0148.000000T0000Z-070629T0230Z/
COSTILLA CO-
758 PM MDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN COSTILLA COUNTY...

HAZARDOUS LIGHTNING IS STILL IN THE AREA.

LAT...LON 3762 10539 3746 10550 3727 10519 3743 10516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:06 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 28, 3:06 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT THU JUN 28 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...THUNDERSTORMS DEVELOPING OVER TERRAIN WITH A SOUTHEAST
DRIFT. ONLY A FEW LIGHTNING STRIKES SO FAR. LOOKS PRETTY CAPPED OVER
THE SOUTHEAST PLAINS WITH ONLY A FEW CU. WEAK IMPULSES COMING
AROUND THE RIDGE WITH ELONGATED PV LOBE AIDING THE CONVECTION. ONE
IMPULSE FIRING OVER SAN JUAN MOUNTAINS LOOKS LIKE IT WILL MOVE OUT
OF THAT AREA QUICKLY. ANOTHER COMING OVER THE TOP WITH ELONGATED PV
LOBE FIRING STORMS OVER NORTHERN AREAS. PLENTY OF MOISTURE TO WORK
WITH OVER THE MOUNTAINS WITH CAPE OVER 1200 J/KG ALONG I-25
CORRIDOR. QUESTION OF THE DAY IS HOW ORGANIZED WILL THE STORMS BE
AND WHAT SIZE HAIL. PLENTY OF CAPE TO WORK WITH AND WITH SUPPORT
FROM THE IMPULSES WOULD EXPECT ONE OR TWO TO PRODUCE HAIL UP TO
PENNY SIZE. PRECIPITABLE WATER STILL CLOSE TO 1 INCH ALONG I-25
CORRIDOR SO COULD SEE SOME STORMS PRODUCE HEAVY RAIN. SLOW MOVEMENT
WILL ADD TO THAT POTENTIAL.

TONIGHT...WEAK FLOW AROUND THE RIDGE AND IMPULSES SHOULD ALLOW
STORMS TO MOVE ONTO I-25 CORRIDOR EARLY EVENING THEN DISSIPATE AFTER
SUNSET. WEAK PV LOBE IN THE SOUTHWEST SEEMS TO BE MOVING RIGHT ALONG
AND CONVECTIONS SHOULD TAPER OFF EARLY EVENING. COULD STILL BE
ANOTHER IMPULSE LURKING IN THE FLOW BUT NOTHING TOO IMPRESSIVE. SOME
CONCERN FOR FIRE STARTS WITH LIGHTNING IN THE SOUTHWEST AND CENTRAL
MOUNTAINS BUT LOOKS LIKE COVERAGE SHOULD BE ISOLATED TO PERHAPS LOW
SCATTERED. PV LOBE DROPS SOUTH OF EASTERN MOUNTAINS AND ADJACENT
PLAINS AND SHOULD BE SOUTH OF THE AREA AFTER 03Z. COULD STILL BE A
THREAT OF HAIL AND LOCALLY HEAVY RAIN FROM A ONE OR TWO STORMS.

FRIDAY...VERY SIMILAR TO THURSDAY WITH AFTERNOON CONVECTION FIRING
OVER THE HIGH TERRAIN. DIFFICULT TO FOLLOW MODELS PRESENTATION OF
WEAK IMPULSES BUT SUSPECT THERE WILL ONE OR TWO MOVING THROUGH THE
FLOW. SHOULD  BE A LATE AFTERNOON SHOW FOR THE I-25 CORRIDOR WITH
TYPICAL DIURNAL PATTERN FOR THE HIGH TERRAIN. -FORTUNE-

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

ISOLATED CONVECTION OVER THE MOUNTAINS FRIDAY AFTERNOON WILL HAVE
A DIFFICULT TIME MOVING MUCH PAST I-25 IN THE EVENING...AS
STEERING CURRENTS ARE N-NELY. KEPT THE LOW POPS IN PLACE FROM I-25
WESTWARD...AND LEFT THE ERN PLAINS DRY. ON SATURDAY...RIDGE SLOWLY
EXPANDS NORTHEASTWARD ACROSS COLORADO...WITH SOME SLIGHT WARMING
AT 700 MB OVER THE PLAINS. MODELS STILL DEPICT A NARROW BAND OF
MOISTURE OVER THE MOUNTAINS...SO ISOLATED MOUNTAIN STORMS WERE
INCLUDED IN THE FORECAST FOR ONE MORE DAY. WEAK EASTERLY GRADIENT
IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL LIMIT THE
AMOUNT OF WARMING ON THE PLAINS...WITH READINGS REMAINING IN THE
LOWER TO MIDDLE 90S SAT AFTERNOON. UPPER RIDGE CONTINUES TO
SLOWLY BUILD OVER THE AREA SUNDAY INTO TUESDAY...WHICH SHOULD
SHUT DOWN MOST TSRA...THOUGH WOULDNT BE TOO SURPRISED TO SEE AN
ISOLATED STORM ALONG THE RATON MESA OR OVER THE EAST SLOPES OF THE
SANGRES...ESPECIALLY SUNDAY/MONDAY TIME FRAME. CHANCES ARE TOO LOW
TO MENTION AT THIS POINT. WITH AXIS OF THE UPPER RIDGE ORIENTED
SW-NE JUST TO THE NORTH OF THE AREA...LOW AND MID LEVEL EASTERLY
FLOW WILL PERSIST OVER MUCH OF THE EASTERN MOUNTAINS AND
PLAINS...WHICH MAY KEEP TEMPS IN THE 90S...VERSUS 100+ NUMBERS
PORTRAYED BY THE MEX GUIDANCE. GIVEN CONTINUED WARM BIAS OF THE
MEX...KEPT MAX TEMPS 2-4F BELOW GUIDANCE THROUGH TUESDAY.

BOTH GFS AND ECMWF HINT AT THE UPPER RIDGE DRIFTING WESTWARD INTO
THE GREAT BASIN BY THE END OF THE WEEK...WHICH WOULD ALLOW A
GRADUAL DEEPENING OF MOISTURE AND INCREASING TSRA CHANCES OVER THE
AREA. STUCK WITH THE LOW POPS IN THE HPC GRIDS FOR WED/THU...AND
SHADED MAX TEMPS DOWN A DEGREE OR TWO WITH CORE OF THE HOTTEST AIR
STAYING JUST WEST OF THE AREA. --PETERSEN

&&

.AVIATION...
LOW CLOUDS MAY DEVELOP AFTER 06Z OVER THE EASTERN PLAINS WHERE DEW
POINTS AND RELATIVE HUMIDITY REMAIN HIGH.  COULD SEE THE STRATUS
WORK INTO THE VICINITY OF COS AND PUB BUT WILL HOLD OFF FOR NOW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/10
Hazardous weather outlook, Jun 28, 6:34 AM MDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT THU JUN 28 2007

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND HIGH VALLEYS...THIS AFTERNOON THROUGH THE EVENING. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 45
MPH...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS...WITH THE THREAT OF
HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING...
OVER THE MOUNTAINS AND HIGH VALLEYS ON FRIDAY. ON SATURDAY...THERE
WILL BE A LOW PROBABILITY OF THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...
WITH THE MAIN THREAT BEING LOCALLY GUSTY WINDS AND A FEW CLOUD TO
GROUND LIGHTNING STRIKES.

MUCH ABOVE TEMPERATURES AND DRYING CONDITIONS COULD LEAD TO AN INCREASE
IN CRITICAL FIRE WEATHER CONDITIONS SATURDAY THROUGH WEDNESDAY ACROSS
MUCH OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL...AND SOUTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT BEGINNING AT NOON...ESPECIALLY FROM THE
EASTERN SAN LUIS VALLEY INTO THE I-25 CORRIDOR.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:57 PM MDTSevere Thunderstorm WarningPUBCuster, Saguache50 min
Jun 29, 4:26 PM MDTTornado WarningPUBCuster21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.